Louisiana, 2014

Hail and Damaging Winds in Louisiana, June 9, 2014

June 9, 2014 · NWS SHV · 6 events in 3 counties and zones

Scattered to numerous showers and thunderstorms redeveloped early Monday morning, June 9th across extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas and Northwest Louisiana, as the nocturnal low level jet interacted with the retreating surface front. While these storms were not severe, they did produce an extended period of locally heavy rainfall especially across northern Bowie…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered to numerous showers and thunderstorms redeveloped early Monday morning, June 9th across extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas and Northwest Louisiana, as the nocturnal low level jet interacted with the retreating surface front. While these storms were not severe, they did produce an extended period of locally heavy rainfall especially across northern Bowie County Texas, as well as Little River, northern Miller, and southern Hempstead counties in Southwest Arkansas, where surface gauge and radar estimated determined that widespread 3-6+ inches of rain had fallen in 2-3 hours. As a result, flash flooding was observed just west of Texarkana, TX as well as across much of Little River County Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 9, 11:08 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 9, 11:08 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1208 PM CDT MON JUN 9 2014

.DISCUSSION...
AS PREVIOUSLY DISCUSSED...SEVERE THUNDERSTORM WATCH NUMBER 267 HAS
BEEN ISSUED FOR PORTIONS OF N LA AND SRN AR THROUGH 7 PM. STORM
INTENSITY...PARTICULARLY AHEAD OF THE MAIN LINE OF STORMS...HAS
INCREASED OVER THE LAST FEW VOLUME SCANS. /12/

&&

.PREV DISCUSSION... /ISSUED 1045 AM CDT MON JUN 9 2014/

DISCUSSION...
LINE OF STORMS CONTINUES TO MARCH EWD ACROSS THE REGION THIS
MORNING IN ASSOCIATION WITH AN UPPER LOW OVER NRN OK AND ITS
ATTENDANT COLD FRONT. STORMS HAVE REMAINED SUB-SEVERE THUS FAR...
BUT WILL BE HEADING INTO A MORE UNSTABLE ENVIRONMENT AS THEY PUSH
INTO NRN LA/SRN AR. SPC IS WATCHING CLOSELY FOR THE POSSIBILITY OF
NEEDING A CONVECTIVE WATCH FOR SEVERE POTENTIAL AS THESE STORMS
MOVE EWD.

HAVE MADE SOME UPDATES TO SEVERAL GRID ELEMENTS TO ACCOUNT FOR THE
AFFECT OF THE ONGOING STORMS...WHICH INCLUDED LOWERING TEMPS
ACROSS OUR WRN AREAS AND TWEAKING POPS A BIT. UPDATED TEXT
PRODUCTS ARE ALREADY OUT. /12/

PREV DISCUSSION... /ISSUED 337 AM CDT MON JUN 9 2014/

DISCUSSION...
VERY SLOWLY NWD MOVG FRONTAL BOUNDARY...HAS BECOME
STATIONARY...AND TRAINING TSTMS PRODUCING VERY HEAVY RAIN TOTALS
ALONG RED RIVER VALLEY...EASTWARD TO TXK. DEPENDING ON WHETHER
THIS AXIS FLUCTUATES DURG THE MORNING...SOME FLOODING COULD
POSSIBLY OCCUR ACROSS THIS REGION TODAY...AS UPSTREAM AREAS OF
CONVECTION RUNNING DUE WEST......TO NEAR THE PANHANDLE.
HOWEVER...THIS AXIS WILL MOST LIKELY SHIFT AS UPPER LOW DEVELOPS
OVER CENTRAL PLAINS LATER TODAY AND BEGINS TO DIG SLIGHTLY TOWARDS
NORTHERN ARKANSAS AS LOW CLOSES OFF. IN RESPONSE...CONVECTIVE
COMPLEXES TO THE WEST WILL SWING TOWARDS THE DFW METRO AREA...AND
INCREASE EASTWARD INTO THE REGION BY LATER THIS MORNING.
ADDITIONAL OUTFLOW BOUNDARIES IN PLACE WITH MULTI DAY CONVECTION
EVENT AND CONTINUED AIRMASS SATURATION...AS MODEL SOUNDING
CONTINUE TO YIELD K INDEX VALUES AROUND 40 AND PCPN WATER VALUES
AROUND 2 INCHES. ALSO EXPECT ISOLD SVR STORM
DEVELOPMENT...ALTHOUGH DEGREE OF AIRMASS SATURATION MAY LIMIT THIS
THREAT...WILL KEEP EYE OUT FOR SWD ADVANCEMENT OF STORMS INTO
UNTAPPED AIR. A GRADUAL DRYING OUT EXPECTED FROM THE WEST...AS
UPPER LOW BRINGS NW FLOW INTO REGION LATER BY MIDWEEK...DEWPOINTS
LOWERING INTO LOWER 60S ACROSS NORTHERN SECTIONS...AND SFC WINDS
BECMG WESTERLY. GFS IS FASTER WITH THIS EVOLUTION THAN IS NAM.
ONE MORE UPPER WAVE EXPECTED IN THIS NW FLOW...IN THE THURSDAY TO
FRIDAY TIME FRAME...ALTHOUGH MUCH OF MOISTURE WILL BE WRUNG OUT BY
THEN...SO KEEPING ONLY 20 AND 30 POPS ATTM. HAVE REMOVED ISOLD
POPS FOR WEEKEND BEHIND THIS WAVE...WITH AFTN HIGHS RETURNING TO
SEASONAL HIGHS OF AROUND 90 TO LOWER 90S. /VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  85  68  85  66  89 / 100  60  40  20  10
MLU  89  72  84  70  88 /  60  60  60  30  10
DEQ  79  65  80  63  88 / 100  60  30  20  10
TXK  82  67  82  63  88 / 100  60  40  20  10
ELD  85  68  82  67  86 /  80  70  60  30  10
TYR  82  67  86  65  89 / 100  40  20  10  10
GGG  83  68  85  65  90 / 100  50  30  20  10
LFK  87  73  88  69  90 / 100  40  30  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, Jun 9, 11:00 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON JUN 9 2014

ARZ050-051-059-060-070-LAZ017-018-020-022-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-101200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-SABINE LA-
NATCHITOCHES-GRANT-LA SALLE-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1200 PM CDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH TONIGHT AS
AN UPPER LEVEL DISTURBANCE SPINS TO OUR NORTH. SOME LOCALIZED
FLOODING WILL BE POSSIBLE WITH HEAVIER DOWNPOURS...ESPECIALLY
ACROSS AREAS OF SOUTHWEST ARKANSAS AND NORTHEAST TEXAS THAT
RECEIVED HEAVY RAINFALL SUNDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH
TONIGHT.

ARZ061-071>073-LAZ001>006-010>014-019-021-101200-
NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-
CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-WINN-CALDWELL-
1200 PM CDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING
ACROSS THE REGION THROUGH TONIGHT...BRINGING THE POTENTIAL FOR
DAMAGING WINDS...ISOLATED LARGE HAIL...AND EVEN AN ISOLATED
TORNADO OR TWO. ADDITIONALLY...THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH THE EVENING HOURS...WHICH MAY LEAD TO SOME
LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS MAY LINGER INTO AT LEAST PART OF THE DAY
ON TUESDAY...BEFORE BEGINNING TO MOVE EAST OF THE REGION. AFTER A
BRIEF MID WEEK BREAK...AN UPPER LEVEL SYSTEM MAY BRING A FEW
SHOWERS AND THUNDERSTORMS BACK INTO THE AREA THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

12

In the hours before

Special weather statement, Jun 9, 6:58 AM CST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
758 AM CDT MON JUN 9 2014

ARZ059-TXZ096-097-108>112-124-125-136-091400-
BOWIE-CAMP-CASS-FRANKLIN-LITTLE RIVER-MORRIS-RED
RIVER-SMITH-TITUS-UPSHUR-WOOD-
758 AM CDT MON JUN 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 900 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...
IN NORTHEAST TEXAS...
     FRANKLIN...MORRIS...RED RIVER...SMITH...TITUS...UPSHUR...WOOD...
     CASS...CAMP AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     BIG SANDY...BOXELDER...CASON...CEDAR SPRINGS...CLARKSVILLE...
     COOKVILLE...DAINGERFIELD...DALBY SPRINGS...DE KALB...DIANA...
     EAST MOUNTAIN...GILMER...HAGANSPORT...HAINESVILLE...HAWKINS...
     HOARD...HOOKS...HUGHES SPRINGS...JENKINS...LEESBURG...LONE
     STAR...MOUNT PLEASANT...MOUNT VERNON...NAPLES...NEW BOSTON...
     NEWSOME...OMAHA...ORE CITY...PITTSBURG...PURLEY...ROCKY
     BRANCH...ROSEWOOD...SCROGGINS...SIMMS...US 259 AND I 30
     INTERSECTION...WEST MOUNTAIN...WILKERSON AND WINNSBORO...

AT 758 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES
NORTHEAST OF CLARKSVILLE TO MOUNT VERNON TO HOARD...OR ALONG A LINE
EXTENDING FROM 12 MILES NORTHEAST OF CLARKSVILLE TO 11 MILES WEST OF
MOUNT PLEASANT TO MINEOLA...MOVING EAST AT 35 MPH.

WINDS AROUND 40 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH
THESE STORMS.

15
Local storm report, Jun 9, 12:00 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
100 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     TSTM WND DMG     AVERY                   33.55N  94.78W
06/09/2014                   RED RIVER          TX   FIRE DEPT/RESCUE

            DAMAGE AT AVERY SCHOOLS... TREES DOWN... ROOF DAMAGE TO
            GYM... POWER OUT

&&

EVENT NUMBER SHV1400406

25

The radar

The Shreveport radar (KSHV), 67 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Red River

When
June 9, 12:45 PM CST
Where
Red River County, 0.59 mi E of Coushatta
Measured
0.75 in hail
Reported by
Public
Coordinates
32.020, -93.340

Hail, Ouachita

When
June 9, 1:35 PM CST
Where
Ouachita County, 0.9 mi SW of Lakeshore
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.510, -92.080

Penny sized hail was reported off of Hwy. 165 near the University of Louisiana Monroe campus.

Thunderstorm Wind, Ouachita

When
June 9, 1:40 PM CST
Where
Ouachita County, 0.9 mi SE of Deshard
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
32.690, -92.060

Two large transmission towers were downed in front of Entergy Power on Hwy. 165 south in Sterlington, Louisiana.

Thunderstorm Wind, Ouachita

When
June 9, 1:47 PM CST
Where
Ouachita County, 0.9 mi SW of Lakeshore
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.510, -92.080

Trees were downed on Hwy. 165. Several powerlines were downed as well.

Thunderstorm Wind, Caldwell

When
June 9, 2:00 PM CST
Where
Caldwell County, 3.77 mi WNW of Columbia Hgts
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.100, -92.160

Trees were downed on Hwy. 4 west of Columbia, Louisiana.

Thunderstorm Wind, Caldwell

When
June 9, 2:09 PM CST
Where
Caldwell County, 2.24 mi NE of Copenhagen
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.050, -92.020

Trees were downed on Hwy. 849 and also on Cypress Circle southeast of Columbia, Louisiana.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518923, 518924, 518926, 518927, 518928, 518929.